Kansas, 2017

Hail in Kansas, June 17, 2017

June 17, 2017 · NWS DDC · 1 event in 1 county or zone

A thunderstorm in Ness county produced near severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm in Ness county produced near severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 5:05 PM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 5:05 PM CST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
605 PM CDT Sat Jun 17 2017

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Jun 17 2017

Main concern is severe convection and strong cold front winds
tonight. An impressive strong jet streak was moving across the
Northern Rockies impinging on the Northern Plains today. 400mb jet
core was around 100 knots moving across Wyoming late this morning.
This intense jet and storm system will result in a rather strong
cold front for mid-June across western Kansas later this
afternoon/evening. Convective outflow from the overnight MCS across
eastern KS altered the surface flow field somewhat, however synoptic
influences with the approaching jet streak should readjust the flow
field with a bit of a cyclonic center developing just ahead of the
surface cold front across west-central KS early this evening. This
is where the best chance for a vigorous thunderstorm will develop,
and there is growing agreement among various convective-allowing
models of this occurring across southwest KS. The latest runs of the
HRRR even suggest a supercell structure is not out of the question.
There will certainly be strong enough mid and upper level winds to
support a supercell right along or immediately ahead of the cold
front. The cold front itself should have a very healthy density
current head with it, as it charges south early this evening. This
alone will lead to 25 to 40 mph winds in the region of strongest
pressure rises. Add vigorous deep moist convection to the equation
and and the wind potential goes up dramatically -- perhaps peak
gusts in the 70-80mph range in an isolated location tied to the
strongest severe storm. Of course, as with any supercell storm, very
large hail will also be expected.  Severe weather threat will exit
the southwest KS region in the 04-06z time frame with a much cooler
airmass in place. Not much to worry about in the forecast for
tomorrow. A very pleasant day forecast with fresh airmass in place --
 dewpoints in the 40s and temperatures topping out around 80 most
areas. We just have to get through tonight!

.LONG TERM...(Sunday night through Saturday)
Issued at 341 PM CDT Sat Jun 17 2017

After this weekend, we will gradually return to a summer pattern
as a 594 dam 500mb high expands across the Desert Southwest
region. The expansion of the high will lead to a more anticylonically
curved mid level flow pattern out of the northwest across western
Kansas. The main polar jet will shift north to the international
border with negligible forcing for ascent for organized convective
weather. This is why POPs are generally low next week, although
widely scattered storms can be expected with surface lee trough
setups that occur. The next bonafide polar front will most likely
not be until late next week when the Desert Southwest high
flattens out as the jet stream shift slightly south. There is a
lot of uncertainty, of course, regarding any front timing and
strength that far out. Wednesday and Thursday look to be the
hottest days coming up with 100-degree highs in the forecast
again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 605 PM CDT Sat Jun 17 2017

A strong cold front will sweep through this evening, ushering in
convection and strong NE winds. Scattered thunderstorms are
expected, and included TEMPO groups when impacts are most probable
at each terminal. Primary threat from storms this evening will be
strong wind gusts, possibly exceeding 50 kts with the strongest
storms. HRRR model generates a line of convection from roughly
HYS to LBL 01-02z, with a thunderstorm complex exiting the P28
vicinity around 04z. Even outside of convection, NE winds will be
very strong for several hours this evening, with an unusually
strong pressure gradient for June. NE wind gusts of 35-40 kts can
be expected, with areas of blowing dust reducing visibility. North
winds will diminish rapidly late tonight through Sunday morning.
VFR is expected Sunday, with light north winds around 10 kts and
much cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  87 /  30   0   0   0
GCK  61  82  59  89 /  30   0   0   0
EHA  60  83  60  90 /  10   0   0   0
LBL  64  83  62  90 /  20   0  10   0
HYS  60  80  59  87 /  40   0   0  10
P28  65  84  61  88 /  50  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jun 17, 3:49 AM CST, 19 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jun 17 2017

KSZ030-031-043>046-061>066-074>081-084>090-181000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jun 17 2017 /349 AM MDT Sat Jun 17 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will be the focus for a few strong to severe
thunderstorms early this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 17, 9:26 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1026 PM CDT SAT JUN 17 2017

KSZ031-180400-
Ellis KS-
1026 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELLIS COUNTY UNTIL
1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Emmeram, or 10 miles east of Hays, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Victoria, Catherine, Walker and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3877 9904 3885 9925 3903 9921 3905 9904
TIME...MOT...LOC 0326Z 280DEG 38KT 3893 9914

TURNER
Special weather statement, Jun 17, 9:46 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1046 PM CDT SAT JUN 17 2017

KSZ031-180415-
Ellis KS-
1046 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELLIS COUNTY UNTIL
1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, or 5 miles south of Hays, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Schoenchen, Walker, Munjor, Antonino, Toulon and Hays
Regional Airport.

LAT...LON 3871 9904 3871 9944 3889 9945 3890 9904
TIME...MOT...LOC 0346Z 274DEG 33KT 3881 9935

TATRO
Local storm report, Jun 17, 9:49 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 NW THE HAGGARD ELEVAT 37.65N 100.34W
06/17/2017  U2.00 INCH       GRAY               KS   LAW ENFORCEMENT

            HAIL DAMAGE TO 7 WINDOWS AND 4 VEHICLES AS
            WELL AS METAL SIDING.

&&

MR
Local storm report, Jun 17, 9:58 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 WNW THE HAGGARD ELEVA 37.66N 100.38W
06/17/2017  U2.00 INCH       GRAY               KS   PUBLIC

            HAIL DAMAGE TO A HOUSE WINDOW AND A CRACKED
            WINDSHIELD.

&&

MR
Special weather statement, Jun 17, 10:42 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1142 PM CDT SAT JUN 17 2017

KSZ088-089-180545-
Clark KS-Comanche KS-
1142 PM CDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE AND EAST
CENTRAL CLARK COUNTIES UNTIL 1245 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Protection, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coldwater, Protection, Lexington and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.

LAT...LON 3720 9967 3737 9967 3738 9931 3710 9937
TIME...MOT...LOC 0442Z 282DEG 29KT 3728 9956

TURNER
Special weather statement, Jun 17, 11:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1209 AM CDT SUN JUN 18 2017

KSZ030-031-045-046-180615-
Rush KS-Trego KS-Ellis KS-Ness KS-
1209 AM CDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 115 AM CDT...

At 1209 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Ransom, or 12 miles north of Ness City, moving east at
50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ness City, La Crosse, Victoria, Bazine, Ransom, Otis, Bison,
Schoenchen, McCracken, Rush Center, Liebenthal, Timken, Alexander,
Nekoma, Brownell, Munjor, Antonino, Loretta, Pfeifer and Toulon.

LAT...LON 3837 9903 3845 10006 3881 9999 3885 9904
TIME...MOT...LOC 0509Z 273DEG 42KT 3863 9985

GERARD

The radar

The Dodge City radar (KDDC), 64 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ness

When
June 17, 11:40 PM CST
Where
Ness County, 8.31 mi S of Laird
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
38.330, -100.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711269.